Tennessee, 2012

Hail and Damaging Wind in Tennessee, February 24, 2012

February 24, 2012 · NWS MRX · 2 events in 1 county or zone

A cold front tracked through triggering isolated thunderstorms during the morning hours. The storm reports contained both damaging thunderstorm wind and hail as large as quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cold front tracked through triggering isolated thunderstorms during the morning hours. The storm reports contained both damaging thunderstorm wind and hail as large as quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 24, 6:42 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Feb 24, 6:42 AM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
642 AM EST FRI FEB 24 2012

.AVIATION...SURFACE LOW PRESSURE OVER THE OHIO RIVER VALLEY WILL
DEEPEN AND MOVE NE TO THE EASTERN GREAT LAKES THROUGH THE PERIOD.
COLD FRONT WILL MOVE EAST THROUGH THE EAST TENNESSEE VALLEY THIS
MORNING...AND THROUGH THE SOUTHERN APPALACHIANS BY THIS AFTERNOON.
STRONG SOUTHWESTERLY WINDS WILL REMAIN STRONG AND SHIFT MORE TO THE
WEST AFTER THE FRONTAL PASSAGE. THE WINDS WILL WEAKEN AFTER 25/00Z.
BROKEN LINE OF CONVECTION WILL CONTINUE IN ADVANCE OF THE COLD
FRONT. THIS ACTIVITY WILL MOVE QUICKLY THROUGH THE TAF SITES
THIS MORNING. VFR CLOUDS AND VSBY WILL BE DOMINATE. FREEZING LEVEL
WILL FALL TO NEAR 3000 FEET AT 25/00Z AND CONTINUE DOWN TO NEAR THE
SURFACE BY 25/12Z

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY
     MOUNTAINS...BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY
     MOUNTAINS...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...
     MARION...MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH
     SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST
     GREENE...NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...
     SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...
     UNION...WASHINGTON TN...WEST POLK.

VA...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

SON
Hazardous weather outlook, Feb 23, 9:42 PM EST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
942 PM EST THU FEB 23 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-250245-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
942 PM EST THU FEB 23 2012 /842 PM CST THU FEB 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT...

A COLD FRONT MOVING EAST INTO EXTREME WESTERN TENNESSEE AND
NORTHWEST MISSISSIPPI...SHOULD MOVE INTO THE CUMBERLAND PLATEAU
DURING THE EARLY MORNING HOURS. THUNDERSTORMS WERE INHIBITED BY
WARM AIR ALOFT...AND DID NOT BECOME NEARLY AS WIDESPREAD AS HAD BEEN
ANTICIPATED DURING THURSDAY EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL LIKELY TO DEVELOP AS
THE COLD FRONT PUSHES EAST...BUT THE INTENSITY OF STORMS SHOULD
STAY BELOW SEVERE LEVELS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE STRONG PRESSURE GRADIENT AROUND THE RETREATING LOW PRESSURE
SYSTEM WILL PRODUCE STRONG AND GUSTY WINDS ACROSS THE AREA DURING
THE DAY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LESS LIKELY OVERNIGHT THAN PREVIOUSLY
THOUGHT.

TG

In the hours before

Special weather statement, Feb 24, 4:20 AM EST, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 AM EST FRI FEB 24 2012

TNZ015-VAZ001-005-241000-
HANCOCK TN-LEE VA-SCOTT VA-
420 AM EST FRI FEB 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR LEE...SCOTT AND HANCOCK COUNTIES
UNTIL 500 AM EST...

AT 412 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF HARROGATE-SHAWANEE...OR 14 MILES
EAST OF MIDDLESBORO...MOVING EAST AT 50 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SNEEDVILLE...
JONESVILLE...PENNINGTON GAP...ROSE HILL...KYLES FORD...ST. CHARLES...
PATTONSVILLE...DRYDEN...JASPER...DUFFIELD...CLINCHPORT...FORT
BLACKMORE AND NICKELSVILLE.

17
Special weather statement, Feb 24, 5:02 AM EST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 AM EST FRI FEB 24 2012

TNZ014>016-038-VAZ005-241045-
CLAIBORNE TN-GRAINGER TN-HANCOCK TN-HAWKINS TN-SCOTT VA-
502 AM EST FRI FEB 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTT...HAWKINS...
HANCOCK...GRAINGER AND CLAIBORNE COUNTIES UNTIL 545 AM EST...

AT 454 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF RUTLEDGE...MOVING EAST AT 45
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROGERSVILLE...BEAN
STATION...SURGOINSVILLE...MOORESBURG...TREADWAY...KLONDIKE...CHURCH
HILL...OKOLONA AND MOUNT CARMEL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Feb 24, 8:25 AM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
825 AM EST FRI FEB 24 2012

NCZ060-TNZ071-072-085>087-099>102-241415-
BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN-CHEROKEE NC-EAST POLK
TN-HAMILTON TN-MCMINN TN-NORTHWEST MONROE TN-NW BLOUNT TN-SOUTHEAST
MONROE TN-WEST POLK TN-
825 AM EST FRI FEB 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR POLK...BLOUNT...MONROE...
MCMINN...HAMILTON...BRADLEY AND CHEROKEE COUNTIES UNTIL 915 AM EST...

AT 820 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF INDIAN SPRINGS...OR 12 MILES
EAST OF CHATTANOOGA...MOVING NORTHEAST AT 60 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLEVELAND...BENTON...
ETOWAH...WATERVILLE...GAP SPRINGS...TASSO...PARKSVILLE...RELIANCE...
DENTVILLE...ARCHVILLE...TURTLETOWN...BULLET CREEK...MOUNT VERNON...
COKER CREEK...VIOLET...TELLICO PLAINS...UNAKA...TARIFFVILLE...CITICO
AND CITICO BEACH.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Special weather statement, Feb 24, 8:39 AM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
839 AM EST FRI FEB 24 2012

TNZ068>074-086-087-241430-
BLOUNT SMOKY MOUNTAINS TN-JEFFERSON TN-KNOX TN-LOUDON TN-NORTH SEVIER
TN-NORTHWEST MONROE TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS
TN-SOUTHEAST MONROE TN-
839 AM EST FRI FEB 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...MONROE...
KNOX...JEFFERSON AND LOUDON COUNTIES UNTIL 930 AM EST...

AT 836 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MADISONVILLE...MOVING EAST AT 60 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MARYVILLE...ALCOA...
GATLINBURG...SEVIERVILLE...DANDRIDGE...EAGLETON VILLAGE...PIGEON
FORGE...VONORE...GREENBACK...CITICO BEACH...TALASSEE...CLOVER HILL...
HAPPY VALLEY...CADES COVE...WILDWOOD...WALLAND...TOWNSEND...
SEYMOUR...WEARS VALLEY AND ELKMONT.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN QUARTER SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

DH
Special weather statement, Feb 24, 9:00 AM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 AM EST FRI FEB 24 2012

TNZ016-017-038>044-069>074-085>087-101-241500-
BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS TN-GRAINGER
TN-HAMBLEN TN-HAWKINS TN-JEFFERSON TN-KNOX TN-MCMINN TN-NORTH SEVIER
TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-NORTHWEST MONROE TN-NW
BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST GREENE TN-SOUTHEAST
MONROE TN-SULLIVAN TN-WASHINGTON TN-WEST POLK TN-
900 AM EST FRI FEB 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR POLK...BLOUNT...GREENE...
SEVIER...COCKE...MONROE...MCMINN...EXTREME EASTERN KNOX...
JEFFERSON...HAWKINS...HAMBLEN...EXTREME EASTERN GRAINGER...WASHINGTON
AND SULLIVAN COUNTIES UNTIL 1000 AM EST...

AT 858 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MORRISTOWN TO 8
MILES EAST OF ETOWAH...AND MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...DANDRIDGE...
SEVIERVILLE...NEWPORT...GATLINBURG...GREENEVILLE...RUSSELLVILLE...
WHITE PINE...PIGEON FORGE...PARROTTSVILLE...TUSCULUM...COLONIAL
HEIGHTS...GRAY...CITICO BEACH...TELLICO PLAINS...TALASSEE...
WALLAND...HAPPY VALLEY...BULLS GAP...ST. CLAIR AND LOWLAND.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN QUARTER SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

DH
Special weather statement, Feb 24, 9:03 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
903 AM EST FRI FEB 24 2012

TNZ015>017-VAZ001-002-005-241500-
HANCOCK TN-HAWKINS TN-LEE VA-SCOTT VA-SULLIVAN TN-WISE VA-
903 AM EST FRI FEB 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR LEE...WISE...SCOTT...HAWKINS...
HANCOCK AND WESTERN SULLIVAN COUNTIES UNTIL 1000 AM EST...

AT 858 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF SURGOINSVILLE...OR 10 MILES
NORTH OF ROGERSVILLE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GATE CITY...WEBER
CITY...OKOLONA...CHURCH HILL...DUFFIELD...CLINCHPORT...MOUNT
CARMEL...FORT BLACKMORE...HILTONS...DUNGANNON...NICKELSVILLE AND ST.
PAUL.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN QUARTER SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

DH

The radar

The Knoxville radar (KMRX), 44 km away, was scanning. The volume nearest the first event began at 14:39 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hawkins

When
February 24, 9:38 AM EST to 9:39 AM EST
Where
Hawkins County, Rogersville
Measured
1 in hail
Reported by
State Official
Coordinates
36.400, -83.000

The 911 call center reported thunderstorms produced quarter-size hail near Rogersville.

Thunderstorm Wind, Hawkins

When
February 24, 9:38 AM EST to 9:45 AM EST
Where
Hawkins County, Rogersville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
36.400, -83.000

The 911 call center reported several trees downed by thunderstorm wind near Rogersville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360275, 360276.